My initial response to pred: This was originally... - PMRGCAuk

PMRGCAuk

14,727 members26,908 posts

My initial response to pred

Marijo1951 profile image

This was originally going to be a response to Funky-Butt's post 'Euphoria when starting pred..', but it was turning into a 3-volume novel and I realised that I've never heard of anybody else reacting quite the way I did and thought it might merit a separate post.

I was first prescribed 60 mgs of pred per day and the rheumy asked me to come back to see her in a fortnight and to come in for blood tests on the Friday before I saw her. She also warned me that I might feel very depressed and to seek help if I had any symptoms of that kind. Like others I felt euphoric rather than depressed at first. I'd describe my state of mind as being similar to that just after childbirth when emotions are very raw.

When I went back for the blood tests, I got very angry about a selfish woman who went out to take a phone call just before her number came up, upset the queuing system and was rude to the staff when she came back. When I went in for my turn, I collapsed against the wall with the most excruciating frontal headache that I've ever had. This was followed by an hour of intermittent vomiting in the ladies' loos with my head in turmoil. Somebody got help and I was examined by the triage nurse, who clearly thought at first that I might be having a stroke as my speech was very confused, or I was possibly an escapee from the dementia ward. When they sorted out my medical records and I became a bit more lucid, the doctor said he wanted to keep me in for the weekend. My daughter was there by that time and we asked if it could be the effect of the steroids and he said 'No, steroids have lots of possible side effects but this isn't one of them.' I was given all sorts of tests over the weekend including a lumbar puncture and discharged feeling much better, but none the wiser about the cause. When I saw the rheumy for my second appointment, she was also dismissive of the idea that it might have been the steroids.

A few days later I was at home with a friend. We began discussing a very sad story in the news involving cruelty to a small child. I immediately started getting the headache and becoming confused in speech. She called the ambulance, which arrived in less than 15 minutes. The paramedics gave me the once over - apart from anything else my blood pressure was through the roof. They took me to A&E, where my daughter and I spent most of the night. This time the doctor on duty said that it was the side effect of the pred, that it would eventually wear off and that in the meantime I should avoid anything that was likely to make me emotional.

I can only assume that the first doctor and the rheumy dismissed the idea because they were afraid I'd be tempted to stop taking the pred. If so, I wish they'd treated me like an intelligent adult and been honest.

During the following week or two I did a few times feel the start of a similar headache, including once bizarrely when I was laughing at 'Just a Minute' on the radio. I found that just by relaxing and keeping my breathing shallow for a while, I could control it. It soon passed off completely and I've never felt like that since.

15 Replies

How interesting Marijo 1952, thanks for posting. I have never been on the high doses but even at PMR doses stress makes me feel ill. I wonder if it is because our own Adrenaline is switched off and the Cortisol we get from Steroids cannot respond to differing stresses. I agree with the second doctor. You will have to live a gentle, sheltered life until you can reduce from these ludicrous levels of Pred and start getting some balance back. Warn all your close people and avoid upsetting news and media. Take care.

I'm on 15 mgs per day now and I don't have those extreme responses any more (thank goodness, given what the news is like these days!) It was a very strange few weeks of my life.

DorsetLady profile image
DorsetLadyPMRGCAuk volunteer

Oh wow,

That’s a very distressing side effect. Never heard of it before, thanks for sharing.

Did you report it using the yellow card system? If not, perhaps you should -

yellowcard.mhra.gov.uk

No I never did, possibly because of the different responses of the doctors and also because it didn't last more than 2 or 3 weeks. However I will consider doing so although rather late in the day.

DorsetLady profile image
DorsetLadyPMRGCAuk volunteer in reply to Marijo1951

I don’t think it really matters how long it lasted - it obviously was a side effect. Nothing else could be found that could have caused it. Nor does it matter it was some time ago. Probably better you do it now- you and your brain are in a better place!

It may be a very unusual and rare side effect, but nevertheless it’s was a side effect, and there is a system to report it, so why not.

PMRpro profile image
PMRproAmbassador in reply to DorsetLady

And only by reporting do you establish the true incidence of any side effect.

Bamber99 profile image
Bamber99 in reply to DorsetLady

Never heard of the yellow card system before. Thanks for the link

Marijo1951 profile image
Marijo1951 in reply to Bamber99

Well, I used it yesterday and it's very straightforward and user-friendly.

PMRpro profile image
PMRproAmbassador

Very interesting - and yes, I think that did merit a post of its own.

There are a lot of doctors who have absolutely NO idea about the effects of many drugs, not just high dose pred. If only they would say "I don't THINK so, but you never know..." But they were wrong - it is a listed side effect that warrants immediate presentation to a doctor:

drugs.com/prednisone.html

It is the last in the first bulleted list under side effects.

"dangerously high blood pressure (severe headache, blurred vision, buzzing in your ears, anxiety, confusion, chest pain, shortness of breath, uneven heartbeats, seizure)."

Are you still under the same rheumy? You could educate her. No hope of finding the first doctor though.

Marijo1951 profile image
Marijo1951 in reply to PMRpro

Well, that's very interesting. It certainly felt like a 'seizure'. I've just looked at the leaflet inside my current box of prednisolone and there's no mention of anything like that. I think the rheumy and the first doctor knew perfectly well that it was the pred causing the symptoms - to be honest it would have been an incredible coincidence if it hadn't been - but they also knew it would pass. I think they decided not to enlighten me in case I was put off taking the pred. However I was already aware of the advantages, having felt all my pain and stiffness disappear shortly after starting it. If they'd just reassured me that the effects were temporary and I could control them, it would have shown more respect for me as an intelligent individual.

PMRpro profile image
PMRproAmbassador in reply to Marijo1951

Exactly - but as the document says it DOES require immediate medical input too. This "Oh no, it can't be..." could lead to someone's death - probably has at some point.

Marijo1951 profile image
Marijo1951 in reply to PMRpro

I've always thought that it was a good thing I had the first seizure in a hospital, where the best of help should be at hand, but maybe that was a bit too optimistic.

PMRpro profile image
PMRproAmbassador in reply to Marijo1951

Oh I think they might have reacted - even if they didn't think it was due to pred! I meant the "it can't be" in general not specifically the pred.

As has already been said, that is a side effect not commonly experienced and agree it should be reported. How awful for you and so pleased you survived it!

In view of the wise advice given to me, I have just reported my experience to the yellow card scheme. I'll let you know of any interesting response.

You may also like...